Paracetamol is the active ingredient in many human medicines available in pharmacies without a prescription, such as Doliprane®, Efferalgan® or Dafalgan®. It is found in almost all homes and self-medication is common in humans. Be careful however, do not give it to your cat because it is a very toxic drug for them! It is also very important to store medicine boxes out of the reach of cats to avoid accidental poisoning.
Is paracetamol a danger for cats?
Paracetamol is a human medicine used for both fever and mild to moderate pain. In humans, it is common to use this medication without first consulting your doctor. It is also given to infants and therefore appears to be a safe medication for owners. They are therefore sometimes trying to give paracetamol to their cat, to bring down the fever or to relieve them in case of pain.
This is strongly contraindicated because paracetamol is very toxic to cats, paracetamol poisoning can be fatal. It is therefore advisable to consult a veterinarian if your animal is sick, he can examine him and prescribe an appropriate treatment.
Good to know : a cat’s normal body temperature is between 38 and 39 ° C. A cat therefore has a fever when its temperature is above 39 ° C.
Paracetamol poisoning in cats is most often linked to self-medication by the owners. There are also cases of accidental poisoning when cats ingest tablets left within reach. It is important not to leave anything within reach of cats and especially kittens, who tend to discover the world with their mouths and ingest everything!
The cat is particularly sensitive to paracetamol because it has hemoglobin which is more sensitive to oxidative attacks compared to humans and dogs (for which paracetamol is toxic but the toxic dose is greater). Paracetamol is responsible for the formation of methemoglobin which has an impact on the ability of red blood cells to transport oxygen to different organs. It also presents differences in the transformation mechanisms of paracetamol in the liver.
The toxic dose of oral paracetamol in cats is 50 to 100 mg / kg.
Cats most often show symptoms 1 to 12 hours after taking paracetamol. The symptoms encountered are mainly related to the hemoglobinization of hemoglobin: breathing difficulties with increase in respiratory rate, increase in heart rate, blue mucous membranes (cyanosis), vomiting, black coloration of urine, prostration or even coma, hypothermia, etc.
What to do if your cat has ingested paracetamol?
Cats being small sizes, the toxic dose is quickly reached: it is therefore advisable to urgently consult a veterinarian.
It is possible to consult a veterinarian urgently even outside of your veterinarian’s opening hours (at night, weekends and holidays). The answering machine of your attending veterinarian will give you the contact details of the veterinarian on duty.
If you see a veterinarian quickly (within an hour of ingestion), you may be able to induce vomiting. The veterinarian may also administer N-acetylcysteine in order to limit the damage caused by paracetamol on red blood cells and therefore the formation of methemoglobin. Other treatments will depend on the symptoms of your cat.